Back to Ask the Diabetes Team Ask the Diabetes Team

From San Diego, California, USA:

I have type 2 diabetes controlled with diet and exercise. Can you explain why more hypoglycemia occurs as my A1c moves in the normal range of about 5%? If I continue to lose weight, will my A1c drop further? Will I end up with more bouts of hypoglycemia if my A1c goes into the 4% range? Why would an A1c of 4% be called normal, when the average blood sugar of that person would then be 60 mg/dl [5 mmol/L]? Wouldn't that person be considered to have hypoglycemia a lot? Can you tell me why I seem to be more fatigued as my A1c becomes normal? When I exercise intensely, I usually end up napping for a few hours that day. What can I do to gain more energy?


Unlike the situation where you take insulin or oral hypoglycemic agents, your low sugars do not result from the effect of the medication. Rather, they must arise from other things that happen due to lifestyle issues, such as diet and exercise.

The first thing I would do is try to characterize the sugars when you feel the symptoms coming on. The results can be used to answer the question "Are you really having low sugars?" Other possible explanations include a fall in sugars after exercise. Maybe the amplitude of the fall in blood sugars is the reason and not the absolute value that causes the symptoms. Check and see what your blood sugars do before and after exercise.

One thing that also may make a difference is that the symptoms of fatigue may not be as bad with more training. Unlike other people who feel better when their hemoglobin A1c improves, you feel worse. Could this be because your meal plan is too restrictive? I would suggest you discuss these points with your physician and consider talking to a dietitian to review your meal plan.


Original posting 17 Dec 2001
Posted to A1c, Glycohemoglobin, HgbA1c and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.